Q: I’m a 35-year-old woman. Over the last two years, my fingernails and toenails seem to be getting rough, with uneven grooves and strange lines. The colour is also changing. I was put on an anti-fungal medication. What should I do?

It’s extremely unusual to see all 20 nails getting affected with fungal infection, except in severely immunocompromised patients. Long-term oral anti-fungal treatment should only be prescribed after being justified and supported with a positive fungal growth in a laboratory culture done for the nail clippings of the affected nails (which was also surprisingly not performed). There are potential adverse effects of a long-term anti-fungal treatment, including liver function disturbances.

[Plantar warts: causes and treatment]

Therefore, before, during and after the treatment, liver function tests are a mandatory part of the monitoring protocol for such treatment.

I strongly suspect lichen planus of the nails to be the likely diagnosis. However, nail psoriasis and the nail changes produced by certain rare systemic metabolic disorders cannot be excluded.

A close clinical examination usually would be sufficient, but in more complex cases, a nail biopsy may be required.

You should also stop getting manicures and pedicures done, whether at nail salons or by yourself, as it can cause further damage to the nail folds and sometime to the nail matrix as well, resulting in further distortion of the newly formed parts of the nail plate.

Visit a dermatology centre with a specialised nail care unit, where an experienced dermatologist can diagnose and treat your case with a trustable accuracy.

Dr Ikramullah Al Nasir is a specialist dermatologist and medical director at Dermacare Dubai. Got a problem? Our fantastic panel of renowned experts is available to answer all your questions related to fashion, well-being, nutrition, finance and hypnotherapy. Email your queries to friday@gulfnews.com.